Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 2, 2021Sumter County, Alabama

NWS Birmingham, AL issued this special weather statement at May 2, 2021, 2:30 PM CDT for Sumter County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2021, 2:30 PM CDT (19:30 UTC)
Expired
May 2, 2021, 3:15 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 152 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2107 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS84 KBMX 021930
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
230 PM CDT Sun May 2 2021
 
ALZ030-022015-
Sumter AL-
230 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Livingston, York, Cuba, Epes, Bluffport, Boyd, The University Of West
Alabama, Old Mallard Airport, Ward and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3240 8841 3273 8826 3266 8805 3264 8806
      3264 8808 3262 8808 3235 8828 3238 8841
TIME...MOT...LOC 1930Z 205DEG 27KT 3243 8831 

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 2, 2:13 PM CDT, 17 minutes earlier.

Area forecast discussion, May 2, 2:13 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
213 PM CDT Sun May 2 2021

.UPDATE...
Midday Update and 18Z Aviation.

&&

.SHORT TERM...
/Updated at 0119 PM CDT Sun May 02 2021/
Through Monday.

A very active short-term forecast is upon us, as a fairly potent
shortwave trough ejects quickly northeastward out of eastern
Texas. A warm front has been analyzed across the Gulf Coast, and
is expected to head northward as we go through the evening hours
and overnight tonight. High-res guidance trends are indicating
strong to severe storm development across southern Mississippi and
western/southwestern Alabama primarily between 5pm this afternoon
and 2am Monday morning. Instability and shear parameters continue
to indicate the possibility of damaging straight-line winds and a
few tornadoes developing within this region. We've gone ahead and
added locally a Slight Risk area across the far southwest
counties, where the best low-level instability combined with bulk
shear/helicity will exist based on the latest guidance trends.

Other than the chance for severe weather overnight, widespread
showers and storms will move across Central Alabama from southwest
to northeast. The main shortwave responsible for our severe
weather chances tonight will quickly move off to the northeast by
sunrise Monday morning. A very moist southerly flow will then
spread across Central Alabama, with dewpoints in the 70s expected
to be observed areawide. We'll then have to keep an eye on
additional storms that are expected to develop, roughly between
the I-20 and I-85 corridors. Some of these storms could also be
strong to severe with plenty of surface based instability and a
fairly strong southwesterly low to mid level jet. Marginally
severe hail or an isolated damaging wind gust can't be ruled out
starting just before midday, and ending by Monday evening. Where
showers and storms don't develop, we'll have warm and humid
conditions with highs topping out in the low to mid 80s.

56/GDG

.LONG TERM...
/Updated at 0302 AM CDT Sun May 02 2021/

Tuesday.

A trough will slide through the Great Plains and into the MS River
Valley early on Tuesday as a low pressure system moves into the
Great Lakes region. A cold front will stretch through much of the
Ohio, TN, and MS River Valleys in the morning and will slowly push
towards Central AL. Deep southerly flow will continue ahead of this
frontal boundary, leading to an unstable/muggy air mass across the
area. Lift associated with the approaching boundary and remnant
outflow boundaries from Monday's convection, along with upper level
diffluence aloft will support some stronger thunderstorm development
across the area. There's certainly more than enough instability in
place (2000-3000+ J/Kg), along with LIs in the -8 to -10 range, and
mid level lapse rates over 6 degrees C/Km (all depending on what
model you look at). These parameters (thermodynamics) would support
strong to severe storms capable of producing damaging winds and
hail. The question/uncertainty comes in with the kinematics of this
system, given the upper level jet skips off to our north and the low
level jet doesn't really get going until late in the
evening/overnight period when the thermodynamics diminish. 0-6km
Bulk shear has varied from run to run and from model to model, going
from 20-30kts to 35-40kts. If the dynamics don't fall into place,
this could be a limiting factor in the organization of any severe
threat and the ability for the thunderstorms to sustain updrafts for
very long, leading to a messy cluster of storms. However, if they do
fall into place, we could see a much higher threat for large hail
and damaging winds. Low level shear is largely unidirectional and 0-
6km bulk shear vectors are generally parallel with the boundary, so
the tornado threat is very low. Given the thermodynamic environment,
I'll continue mentioning severe in the forecast and introduce a
slight risk across our area, though the forecast still has it's
uncertainties which could limit the coverage of the severe threat.
Along with the potential for damaging winds/hail, the thunderstorms
on Tuesday will also have the potential for localized flooding.
Forecast PWATs are around 1.70" - 2.00"+. Coupling this with the
instability in place, the thunderstorms will likely have higher rain
rates. Given rain/thunderstorms expected for Sunday and Monday, this
could lead to already at least some saturation of grounds before
Tuesday.

Wednesday through Saturday.

The trough axis will slowly slide east of our area Tuesday night
through Wednesday, leading to lingering showers and a few
thunderstorms across the southeastern portions of Central AL. By
Thursday, rain chances are substantially lower. Model guidance still
struggles with a potential second shortwave trough sliding into the
region Thursday into Friday, but I'm leaning towards a drier end to
the week given more consensus in the ensemble data. High pressure
associated with a cooler air mass builds in Friday evening through
Saturday as deep layer ridging slides across the region as we go
into the day on Saturday. This will lead to continued dry weather
for the beginning of the upcoming weekend.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Deteriorating aviation conditions can be expected beginning this
evening through the remainder of the forecast period. SHRA/TSRA
can be expected to affect all terminals between 00z and 06z.
Confidence remains too low to add in prevailing TSRA at this time,
and have gone with VCTS for a majority of the overnight period.
Low MVFR to IFR cigs will also move in and remain in place for a
majority of the morning on Monday. Amendments can be expected as
storms develop and propagate toward terminals based on radar
trends. Surface winds will prevail from the southeast this
afternoon with gusts up to 20 knots possible. Winds shift
southerly to southwesterly overnight through the day on Monday,
with gusts remaining in the forecast.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

56/GDG

&&

.FIRE WEATHER...

Moisture increases today with more southerly winds. Several rounds
of rain expected beginning this afternoon and continuing through
the middle of the week. Drier pattern will set up towards the end
of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     63  81  66  82  60 /  80  70  20  90  80
Anniston    64  80  68  84  64 /  80  70  30  90  80
Birmingham  66  82  70  83  63 /  80  60  20  90  80
Tuscaloosa  66  84  69  83  63 /  80  50  20 100  80
Calera      66  81  70  81  64 /  80  70  20  90  80
Auburn      66  78  69  83  66 /  70  80  40  80  70
Montgomery  68  82  72  86  68 /  80  80  30  80  70
Troy        68  81  71  87  68 /  60  80  30  70  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 2, 2:19 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
219 PM CDT Sun May 2 2021

ALZ011>015-017>050-032230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
219 PM CDT Sun May 2 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible across generally the
western half of Central Alabama south and west of Interstate 22 and
Interstate 65 this evening and into the overnight hours. The primary
threat is for damaging winds, but a brief tornado is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible across the southeast
portions of Central Alabama on Monday from late morning into the
evening hours. Primary threats include damaging winds and large
hail.

Strong to severe thunderstorms are possible across all of Central
Alabama Tuesday afternoon and evening. Primary threats include
damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed tonight, Monday, and again Tuesday.

08

In the hours before

Special weather statement, May 2, 2:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
230 PM CDT Sun May 2 2021

ALZ030-022015-
Sumter AL-
230 PM CDT Sun May 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SUMTER COUNTY UNTIL
315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Livingston, York, Cuba, Epes, Bluffport, Boyd, The University Of West
Alabama, Old Mallard Airport, Ward and Sumterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3240 8841 3273 8826 3266 8805 3264 8806
      3264 8808 3262 8808 3235 8828 3238 8841
TIME...MOT...LOC 1930Z 205DEG 27KT 3243 8831

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:54 PM CDTTornado Warning Tornado observedBMXGreene, Pickens18 min
May 2, 4:02 PM CDTTornado WarningBMXSumter28 min
May 2, 4:22 PM CDTTornado WarningBMXGreene38 min
May 2, 4:55 PM CDTTornado Warning Tornado observedBMXGreene, Pickens, Tuscaloosa52 min
May 2, 6:03 PM CDTSpecial Weather StatementBMXPickens27 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.